ORAL contraceptives may free a woman to have sex
without fear of getting pregnant, but they could also
extinguish her desire.
The pill has been associated with many side effects,
including blood clots, migraines and weight gain.
Perhaps least talked about is its tendency to dull
libido by decreasing testosterone levels.
Contraceptive drugs curb the hormone's production
in the ovaries and also raise levels of sex hormone
binding globulin (SHBG), a substance that takes it
out of play. But it is unclear how common problems
are in pill users. Until now, any sexual dysfunction,
including loss of libido, muted or non-existent orgasms
or painful intercourse, was thought to be reversible
when women stopped taking the drug.
Irwin Goldstein, Claudia Panzer and their colleagues
at Boston University studied 125 young women who attended
a sexual dysfunction clinic. Sixty-two of them were
taking oral contraceptives, 40 had previously taken
them and 23 had never taken them. The team measured
levels of SHBG in the women every three months for
a year, and found that in pill users they were seven
times as high as in women who had never taken them.
Levels had declined a bit in women who had stopped
taking the pill, but remained three to four times
as high as in those who had never taken it, the researchers
told a meeting of the American Association of Clinical
Endocrinologists in Washington DC last week. "There's
the possibility it is imprinting a woman for the rest
of her life," says Goldstein.
2501 of New Scientist magazine